Heavy Snow, Lake
- When
- December 31, 3:00 PM CST to 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Heavy snow developed across northwest Indiana during the afternoon of December 31st and continued into the evening hours. 0 inches in Morocco.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow developed across northwest Indiana during the afternoon of December 31st and continued into the evening hours. Storm total snowfall amounts included 8.1 inches in Valparaiso, 7.8 inches in Crown Point, 7.6 inches in Wheatfield and 7.0 inches in Morocco.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 31, 3:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CST MON DEC 31 2007
.DISCUSSION...
242 PM CST
THE LOW WAS OVER CARROLLTON ILLINOIS AT 20 UTC. WE WILL KEEP THE
SNOW ADVISORY AS IT IS CURRENTLY STATED. WE EXPECT THE
PRECIPITATION TO BE MOSTLY SNOW. THE OBSERVATIONS SOUTH OF THE THE
FORECAST AREA OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND
NORTHWEST INDIANA ARE CARRYING SNOW. WE WILL ADD SOME BLOWING SNOW
TO THE FORECAST LATE TONIGHT AND TUESDAY. WITH THE FORECAST WIND
OF 15 TO 25 KNOTS WE CAN EXPECT SOME BLOWING SNOW ESPECIALLY IN
RURAL AREAS. THE LOW WILL MOVE INTO CENTRAL INDIANA BY 03 TO 06
UTC TIME FRAME. WE EXPECT THE NORTHWEST WIND WILL INCREASE THEN.
WE USED THE LOCALLY RUN WRF MODEL FOR THE SURFACE LOW MOVEMENT.
WE WILL KEEP THE SNOW ACCUMULATION THE SAME. WE MAY HAVE SOME
TEMPERATURES ABOVE FREEZING BUT ONCE WE GET TO SUNSET THE
TEMPERATES WILL FALL BELOW FREEZING. THE FOG AND CLOUDS KEPT THE
TEMPERATES NEARLY STEADY TODAY,.
WE KEPT MOST OF THE FORECAST FOR TUESDAY...WEDNESDAY...AND
THURSDAY THE SAME. WE ADJUSTED THE PRECIPITATION A LITTLE FOR
FRIDAY SATURDAY AND SUNDAY A LITTLE. WE INCREASED THE TEMPERATURES
FOR SUNDAY NIGHT AND MONDAY NIGHT A LITTLE. WE LOOKED AT THE GFS
MODEL FOR GUIDANCE.
&&
.AVIATION...
1800 UTC TAFS...PLENTY OF CONCERNS FOR AVIATION FORECAST OVER THE
NEXT 24 HOURS...VSBYS/CIGS IN FOG OVER NEXT FEW
HOURS...APPROACHING SNOW FOR THIS AFTERNOON AND EVENING...AND THEN
WINDS BEHIND THE SYSTEM FOR LATE TONIGHT INTO TOMORROW.
CIGS/VSBYS ARE VERY SLOWLY BEGINNING TO IMPROVE AT ORD/MDW WITH
LIFR VSBYS LINGERING AT DPA. SHOULD CONTINUE TO SEE IMPROVEMENT TO
IFR OR PERHAPS MVFR VSBYS FOR A TIME EARLY THIS AFTERNOON BEFORE
SNOW MOVES INTO THE AREA. SURFACE PRESSURE FALLS ARE BEGINNING TO
STRENGTHEN NEAR STL LATE THIS MORNING AS A RATHER COMPACT AND
VIGOROUS UPPER LEVEL SHORT WAVE CONTINUES TO MOVE OUT OF THE
CENTRAL PLAINS. BAND OF MODERATE SNOW JUST SOUTH OF QUAD CITIES IN
ADVANCE OF STRONG VORT MAX WILL CONTINUE TO SHIFT EASTWARD THROUGH
THE AFTERNOON LIKELY AFFECTING ORD/MDW/DPA BY AROUND 22Z.
OTHERWISE...ISENTROPIC UPGLIDE WILL CONTINUE TO BECOME MORE
PRONOUNCED ACROSS NORTHERN ILLINOIS THIS AFTERNOON IN ADVANCE OF
THIS SYSTEM...AND SHOULD SEE GRADUAL INCREASE IN COVERAGE TO
LIGHT SNOW IN RESPONSE THIS FORCING. EXPECTING SOME LIFR VSBYS TO
ACCOMPANY THE SNOW IN THE 22Z-03Z WHEN THE MORE SUBSTANTIAL SNOW
IS EXPECTED TO FALL. THIS SYSTEM IS QUITE PROGRESSIVE AND SNOW
SHOULD TAPER OFF BY LATE EVENING...ALTHOUGH WILL KEEP MENTION OF
FLURRIES/LIGHT SNOW SHOWERS THROUGH LATE TONIGHT AS ANOTHER VORT
MAX DROPS INTO NORTHERN ILLINOIS FROM THE NORTHERN PLAINS.
LIGHT EAST/NORTHEAST WINDS LATE THIS AFTERNOON/EARLY THIS EVENING
WILL BACK TO THE NORTHWEST LATE THIS EVENING...AND STRENGTHEN
OVERNIGHT WITH GUSTS UP TO 25 KNOTS POSSIBLE AFTER MIDNIGHT AS THE
SYSTEM CONTINUES TO DEEPEN ACROSS NORTHERN OHIO. THESE STRONGER
NORTHWEST WINDS WILL CONTINUE INTO TUESDAY MORNING...AND COMBINED
WITH THE NEW SNOW WILL LIKELY RESULT IN AT LEAST MVFR VSBYS IN
BLSN BEING MAINTAINED INTO TOMORROW MORNING.
MARSILI
&&
.MARINE...
255 AM CST
A BROAD TROUGH OF LOW PRESSURE STRETCHED FROM NORTHERN MINNESOTA
SOUTH TO THE SOUTHERN PLAINS. AS THIS DIFFUSE AREA OF LOW PRESSURE
DRIFTS EASTWARD ACROSS THE WESTERN GREAT LAKES TODAY...WINDS WILL
GENERALLY BE VARIABLE UNDER 10 KNOTS.
HOWEVER...THIS IS THE CALM BEFORE THE STORM. AS THIS TROUGH MOVES
EASTWARD THIS MORNING...A LOW PRESSURE CENTER WILL CONSOLIDATE OVER
NORTHERN MISSOURI...THEN DEEPEN AS IT MOVES EASTWARD ACROSS CENTRAL
ILLINOIS...TO A POSITION OVER WESTERN LAKE ERIE BY EARLY TUESDAY
MORNING. THIS DEEPENING...IN COMBINATION WITH A STRONG POLAR HIGH
PRESSURE BUILDING EASTWARD FROM THE NORTHERN AND CENTRAL
ROCKIES WILL GENERATE NORTHWEST GALES IN THE WAKE OF TODAYS STORM
SYSTEM. GALE CONDITIONS...COMBINED WITH ROUGH SEAS AND LOW
TEMPERATURES WILL ALSO GENERATE WIDESPREAD FREEZING SPRAY BY TUESDAY
EVENING AS WELL. GALE CONDITIONS ARE EXPECTED TO ABATE WEDNESDAY
AND WEDNESDAY EVENING AS THE HIGH PRESSURE TO THE WEST BUILDS
EASTWARD OVER THE UPPER MISSISSIPPI VALLEY.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
ILZ003>005-008-010>013-019>022.
SNOW ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ014-019>023-032-033-
039.
IN...SNOW ADVISORY UNTIL 6 AM CST /7 AM EST/ TUESDAY FOR INZ001-002-
010-011-019.
LM...GALE WARNING FROM 3 AM TUESDAY TO 9 AM CST WEDNESDAY FOR LMZ777-
779.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST THURSDAY
FOR LMZ744-745.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
FOR LMZ740>743.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 520 AM CST MON DEC 31 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 011130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 520 AM CST MON DEC 31 2007 /620 AM EST MON DEC 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. FREEZING FOG...WITH VISIBILITY LESS THAN ONE QUARTER MILE...WILL CONTINUE THROUGH THE LATE MORNING HOURS FOR PORTIONS OF THE AREA NORTH OF THE KANKAKEE AND ILLINOIS RIVERS. ACCUMULATING SNOW IS EXPECTED TO BEGIN BY AROUND NOON OVER THE SOUTHWESTERN PORTIONS OF THE OUTLOOK AREA. THE SNOW WILL SPREAD NORTH AND EAST THROUGH THE AFTERNOON AND EVENING. AROUND 4 INCHES TOTAL ACCUMULATION IS EXPECTED ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. 1 TO 3 INCHES IS EXPECTED BETWEEN INTERSTATE 80 AND INTERSTATE 88. UP TO 1 INCHES IS EXPECTED FROM INTERSTATE 88 NORTH TO THE WISCONSIN BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BITTERLY COLD WEATHER IS EXPECTED FOR TUESDAY AND WEDNESDAY. WIND CHILL READINGS ARE EXPECTED TO REACH AS LOW AS 15 BELOW ZERO ACROSS NORTH CENTRAL AND NORTHWESTERN ILLINOIS. WIND CHILLS OF 5 TO 10 BELOW ZERO ARE EXPECTED OVER THE REMAINDER OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT... HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-011130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 520 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TO CONTINUE THROUGH THURSDAY MORNING. WINDS UP TO 30 KNOTS WILL DRIVE WAVES AS HIGH AS 7 TO 10 FEET. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-011130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 520 AM CST MON DEC 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE FORCE NORTHWEST WINDS ARE EXPECTED FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. GALE FORCE WINDS ARE ALSO LIKELY THURSDAY AND THURSDAY NIGHT. FREEZING SPRAY IS EXPECTED FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 AM CST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM DENSE FOG PERU 41.34N 89.13W
12/31/2007 LA SALLE IL TRAINED SPOTTER
VERY DENSE FOG. VISIBILITY LESS THAN 1/8 MILE IN TOWN
&&
CMOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 AM CST MON DEC 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM DENSE FOG WINNEBAGO 42.27N 89.24W
12/31/2007 WINNEBAGO IL TRAINED SPOTTER
DENSE FOG. VISIBILITY APPROX. 200 FEET.
&&
CMOTTThe national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69439, 69440, 69441, 69442.